Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 8, 2017, 8:00 PM MST for La Paz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 8:00 PM MST (03:00 UTC)
- Expired
- Sep 8, 2017, 8:45 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 173 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722
WUUS55 KPSR 090300
SVRPSR
AZC012-090345-
/O.NEW.KPSR.SV.W.0079.170909T0300Z-170909T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
800 PM MST FRI SEP 8 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
East central La Paz County in west central Arizona...
* Until 845 PM MST
* At 759 PM MST, a severe thunderstorm was located over Vicksburg, or
34 miles south of Alamo Lake, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Harcuvar and Wenden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3372 11355 3367 11381 3396 11392 3401 11359
TIME...MOT...LOC 0259Z 175DEG 14KT 3378 11373
HAIL...1.00IN
WIND...60MPH
$$
JR3 follow-up statements
809 WWUS55 KPSR 090312 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 812 PM MST FRI SEP 8 2017 AZC012-090345- /O.CON.KPSR.SV.W.0079.000000T0000Z-170909T0345Z/ La Paz AZ- 812 PM MST FRI SEP 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR EAST CENTRAL LA PAZ COUNTY... At 812 PM MST, a severe thunderstorm was located near Vicksburg, or 30 miles south of Alamo Lake, moving north at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Salome, Vicksburg, Harcuvar and Wenden. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3379 11356 3372 11380 3396 11392 3401 11359 TIME...MOT...LOC 0312Z 176DEG 21KT 3385 11373 HAIL...0.88IN WIND...60MPH $$ JR
470 WWUS55 KPSR 090331 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 831 PM MST FRI SEP 8 2017 AZC012-090345- /O.CON.KPSR.SV.W.0079.000000T0000Z-170909T0345Z/ La Paz AZ- 831 PM MST FRI SEP 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR EAST CENTRAL LA PAZ COUNTY... At 830 PM MST, a severe thunderstorm was located 13 miles north of Harcuvar, or 23 miles southwest of Alamo Lake, moving north at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of east central La Paz County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3386 11366 3382 11385 3396 11392 3399 11370 TIME...MOT...LOC 0330Z 176DEG 21KT 3395 11374 HAIL...0.75IN WIND...60MPH $$ JR
101
WWUS55 KPSR 090339
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
839 PM MST FRI SEP 8 2017
AZC012-090348-
/O.EXP.KPSR.SV.W.0079.000000T0000Z-170909T0345Z/
La Paz AZ-
839 PM MST FRI SEP 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LA PAZ COUNTY
WILL EXPIRE AT 845 PM MST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty
winds, small hail, and heavy rain are still possible with this
thunderstorm.
LAT...LON 3386 11366 3382 11385 3396 11392 3399 11370
TIME...MOT...LOC 0338Z 175DEG 14KT 3398 11374
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:05 PM MST, 5 hours 55 minutes earlier.
Area forecast discussion, Sep 8, 2:05 PM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.
A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.
For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
AZZ530>540-542>544-546-548-550-551-553-554-559.
Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
542>544-546-548>551-559.
Flash Flood Watch through late tonight for AZZ534-537-541-545.
Flash Flood Watch through Saturday evening for AZZ530>533.
CA...Blowing Dust Advisory until 8 PM PDT this evening for
CAZ563>570.
Flash Flood Watch through Saturday evening for CAZ560-561-564-
565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 8, 6:16 PM MST, 1 hour 44 minutes before
Special Weather Statement National Weather Service Phoenix AZ 616 PM MST FRI SEP 8 2017 AZZ530-CAZ569-570-090200- Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA- 616 PM MST FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...SAN BERNARDINO AND RIVERSIDE COUNTIES UNTIL 700 PM MST/700 PM PDT/... At 616 PM MST/616 PM PDT/, Doppler radar was tracking a strong thunderstorm 14 miles east of Midland, or 24 miles southwest of Parker, moving north at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central La Paz...San Bernardino and Riverside Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3379 11441 3378 11462 3408 11485 3408 11444 TIME...MOT...LOC 0116Z 170DEG 21KT 3385 11454 JR
Local storm report, Sep 8, 6:22 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
622 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 4 WSW BONDS CORNER 32.68N 115.41W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
20-23 POWER POLES DOWN ALONG CARR ROAD. ROAD
IS CLOSED FROM CA-7 TO BARBARA WORTH.
&&
KWLocal storm report, Sep 8, 6:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 4 W HOLTVILLE 32.80N 115.45W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
CANAL BREACHED NEAR MELOLAND AND EVAN HEWES,
FLOODING NEARBY HOMES.
&&
KWLocal storm report, Sep 8, 6:28 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG CALIPATRIA 33.13N 115.51W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
23 POWER POLES DOWN ON YOUNG ROAD. TIME
ESTIMATED.
&&
KWSpecial weather statement, Sep 8, 6:58 PM MST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Phoenix AZ 658 PM MST FRI SEP 8 2017 AZZ533-090245- Central La Paz AZ- 658 PM MST FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL 745 PM MST... At 658 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Vicksburg Junction, or 40 miles west of Tonopah, moving north at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3350 11349 3347 11374 3383 11384 3386 11353 TIME...MOT...LOC 0158Z 175DEG 19KT 3361 11362 JR
Local storm report, Sep 8, 7:20 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLOOD 8 SE APACHE JUNCTION 33.34N 111.45W
09/08/2017 PINAL AZ AMATEUR RADIO
HAM RADIO/SPOTTER REPORTING 4 INCHES OF
WATER ON US60 BETWEEN PERALTA AND GOLD
CANYON.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:12 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 48 min |
| Sep 8, 6:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 8, 6:58 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 8, 7:25 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Sep 8, 7:49 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 8, 7:54 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Sep 8, 8:09 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 8, 8:58 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 8, 11:22 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Sep 9, 12:03 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 9, 12:13 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 12:29 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 9, 12:33 AM MST | Flash Flood Watch | PSR | La Paz, Yuma | 20 hr |
| Sep 9, 12:40 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Sep 9, 12:43 AM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Sep 9, 2:15 AM MST | Flash Flood Warning | PSR | La Paz | 2 hr |
| Sep 9, 6:11 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 9, 8:47 AM MST | Special Weather Statement | PSR | 43 min | |
| Sep 9, 9:43 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 9, 10:43 AM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 9, 10:59 AM MST | Flash Flood Warning | PSR | La Paz, Yuma | 2 hr |
| Sep 9, 12:15 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 12:19 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Sep 9, 12:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Sep 9, 1:14 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 9, 1:49 PM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Sep 9, 2:41 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.